Pennsylvania, 2012

Hail and Damaging Winds in Pennsylvania, June 29, 2012

June 29, 2012 · NWS CTP · 35 events in 13 counties and zones

A compact, intense line of thunderstorms (derecho) produced multiple reports of straight-line wind damage across central Pennsylvania as it tracked southeast from the northwest mountains into the lower Susquehanna Valley. The line of thunderstorms initiated near Lake Erie shortly after midnight and become stronger and more organized as they moved southeast through the predawn hours before…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$142,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A compact, intense line of thunderstorms (derecho) produced multiple reports of straight-line wind damage across central Pennsylvania as it tracked southeast from the northwest mountains into the lower Susquehanna Valley. The line of thunderstorms initiated near Lake Erie shortly after midnight and become stronger and more organized as they moved southeast through the predawn hours before exiting the area around 5am EDT.

A second thunderstorm complex developed in the Ohio Valley later that afternoon and produced large hail and damaging winds across portions of southern Pennsylvania during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 28, 11:41 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 28, 11:41 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1241 AM EDT FRI JUN 29 2012

.SYNOPSIS...
A WEAK COLD FRONT IS EXPECTED TO PASS THROUGH CENTRAL PA ON FRIDAY.
HOT AND MUGGY CONDITIONS WILL PREVAIL OVER THE UPCOMING WEEKEND
AND INTO NEXT WEEK...AS THE COLD FRONT STALLS NEAR
PENNSYLVANIA...MARYLAND BORDER. THERE WILL BE A CHANCE OF SHOWERS
AND THUNDERSTORMS INTO MONDAY...ESPECIALLY ON FRIDAY AND SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
RAPID RELEASE OF ML CAPES IN EXCESS OF 1500 J/KG OVER NORTHEAST OH
AND EXTREME NORTHWEST PA HAS YIELDED HAIL PRODUCERS WITH STORM
TOPS IN EXCESS OF 55K FEET EARLY THIS MORNING. ANTICIPATE MAINLY A
LCL HAIL THREAT INITIALLY...TRENDING TOWARDS SQUALL LINE EVOLUTION
THAT MAKES A RIGHT TURNS ACROSS THE LAUREL HIGHLANDS AND SOUTH
CENTRAL MOUNTAINS. COSPA/HRRR OUTPUT SIMULATES ADDITIONAL
DEVELOPMENT ACROSS N CENTRAL PA OVERNIGHT AS WELL...BUT THINK THE
REAL ACTION WILL BE ADJACENT TO THE 40+ KT LLJ OVER THE W CENTRAL
MOUNTAINS AND LAURELS.

OVERALL...IT WILL A WARM AND INCREASINGLY MUGGY NIGHT AS SW FLOW
ADVECTS HIGHER DEWPOINTS...CURRENTLY OVR OHIO...INTO OUR REGION.
THE INCREASED LL MOISTURE...COMBINED WITH A SW BREEZE...WILL LIMIT
COOLING AND RESULT IN OVERNIGHT LOWS FROM TH 60S TO LOWER 70S.

TSRA THAT MAY AFFECT THE AREA OVERNIGHT SHOULD BE FAIRLY FAST-
MOVING...RESULTING IN RAINFALL OF JUST A QUARTER TO HALF INCH IN
MOST LOCATIONS.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
ANY CONVECTION EARLY FRIDAY WILL EXIT QUICKLY TO THE SOUTHEAST OF
THE FCST AREA AS A BRIEF SURGE OF DRIER AIR MOVES ACROSS CENTRAL
AND NORTHERN PA FROM LATE FRIDAY MORNING THROUGH THE REST OF THE
DAY. FAIRLY STRONG DEEP LAYER SUBSIDENCE AND A GUSTY NWRLY LL FLOW
WILL DEVELOP IN THE WAKE OF THE DEPARTING COLD FRONT SUPPLYING
ABUNDANT SUNSHINE...AND RATHER HOT/DRY WEATHER.

850 MB TEMPS NEAR 20C ACROSS THE NORTH...AND NEAR 24C ACROSS THE
SOUTH ON FRIDAY WILL LEAD MAX TEMPS NEARLY 10F ABOVE NORMAL...OR IN
THE MID 80S NORTH...AND MID 90S ACROSS THE LOWER SUSQ VALLEY.
ALTHOUGH DRIER AIR WILL ARRIVE OVR CENTRAL AND NORTHERN PA ON
FRIDAY...HUMID AIR LINGERING ACROSS THE LOWER SUSQ VALLEY SHOULD
RESULT IN HEAT INDICES VERY NEAR 100F DURING THE AFTN.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
NOT A LOT OF CHANGE FROM RECENT DAYS. MAIN THING WAS TO UP
DEWPOINTS ON SAT AFT. WHILE THE AIRMASS DRIES OUT SOME FRIDAY
AFT...DEWPOINTS FCST TO COME UP AGAIN BY SAT AFT...AS ONE IS
NEAR OUR JUST NORTH OF THE FRONT. THIS HAS OCCURRED TODAY ACROSS
SOUTHERN IOWA...WHERE DEWPOINTS POOLING INTO THE MID TO UPPER 70S.
THIS RESULTS IN HAVING HEAT INDICES NEAR 100 ON SAT...THUS THE
ADVISORY RUNS FROM FRIDAY INTO SAT. OTHERWISE...DEWPOINTS HAVE
NOT BEEN THAT HIGH WITH THIS AIRMASS.

THE OTHER CONCERN IS CONVECTION. THE INTENSE SLAB OF VERY WARM
AIR ALOFT WILL TEND TO CAP THINGS OFF...AND WHILE THE MOST
UNSTABLE AIRMASS WILL LIKELY BE TO THE SOUTH AND WEST OF CENTRAL
PA FOR MUCH OF THE PERIOD...THERE MAY BE TIMES LIKE LATE SATURDAY
WHERE A FEW SHOWERS AND STORMS COULD FORM.

THE LEAST LIKELY TIME FOR ACTIVITY IS AFTER SUNDAY...AS THE FLOW
BECOMES MORE NW...AND SLIGHTLY COOLER AIR IS WORKS INTO THE AREA.
HOWEVER A LOT OF SPREAD IN SOLUTIONS FROM DAY TO DAY. WENT WITH
A DRY FORECAST FOR MUCH OF THE PERIOD AFTER MONDAY.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
EXPECT A CONTINUATION OF MAINLY VFR CONDITIONS OVERNIGHT INTO
FRIDAY AS WARM AND DRY AIR REMAINS OVER THE FCST AREA.

LATER THIS EVENING AND OVERNIGHT THERE WILL BE AN INCREASED CHANCE
OF CONDITIONS DETERIORATING AS THUNDERSTORMS THAT ARE EXPECTED TO
FORM OVER THE LOWER GREAT LAKES/OHIO VALLEY SWEEP ACROSS THE STATE
FROM WEST TO EAST. THIS WILL LIKELY BRING A PERIOD OF MVFR/IFR LATER
AFTER ABOUT 03Z IN THE NW THRU THE PRE DAWN HOURS. THERE COULD
EVEN BE SOME LATE NIGHT HAIL AND GUSTY WINDS...UNUSUAL FOR THAT
TIME OF DAY...GIVEN THE HIGH CAPE AIRMASS UPSTREAM.

LLWS FROM 04-06Z IS POSSIBLE DUE TO THE PASSING SYSTEM...
ESPECIALLY AT AOO AND JST FROM THE NORTHWEST AT 40KTS.

AFTER ANY REMNANTS OF THE OVERNIGHT CONVECTION MOVE OUT AND PATCHY
FOG AND HAZE DISSIPATE...MAINLY VFR CONDS SHOULD RETURN FOR THE
BULK OF THE DAY TOMORROW.

OUTLOOK...
FRI NIGHT...MAINLY VFR. ISOLD SHOWERS/TSTMS WITH LOCAL RESTRICTIONS.

SAT-MON...MAINLY VFR. SLIGHT CHC OF A SHOWER/TSTM. FOG AND HZ
EARLY.

TUES...VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 3 PM THIS AFTERNOON TO 8 PM EDT SATURDAY
FOR PAZ028-035-036-056-057-059-063>066.

&&

SYNOPSIS...FITZGERALD/LA CORTE
NEAR TERM...DEVOIR/FITZGERALD
SHORT TERM...FITZGERALD/LA CORTE
LONG TERM...MARTIN
AVIATION...LA CORTE/GARTNER
Hazardous weather outlook, Jun 28, 11:34 PM EST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1234 AM EDT FRI JUN 29 2012

PAZ006-012-018-019-024>027-033-034-037-041-042-045-046-049>053-058-
300445-
POTTER-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-
BLAIR-HUNTINGDON-MIFFLIN-SOMERSET-BEDFORD-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
1234 AM EDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ028-035-036-056-057-059-063>066-300445-
JUNIATA-FULTON-FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
1234 AM EDT FRI JUN 29 2012

...HEAT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 8 PM EDT
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004-005-010-011-017-300445-
WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-
1234 AM EDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

A COLD FRONT PRESSING SOUTHEAST FROM THE GREAT LAKES COULD PRODUCE
SCATTERED STRONG THUNDERSTORMS ACROSS THE AREA AROUND MIDNIGHT.
THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD PRODUCE
DAMAGING WIND GUSTS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEVOIR

In the hours before

Special weather statement, Jun 29, 12:37 AM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
137 AM EDT FRI JUN 29 2012

PAZ005-290615-
MCKEAN PA-
137 AM EDT FRI JUN 29 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MCKEAN COUNTY...

AT 133 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 11
MILES NORTHEAST OF SCANDIA TO 8 MILES SOUTHWEST OF JAMES CITY...
MOVING EAST AT 40 MPH.

WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN
THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES. THESE STORMS WILL AFFECT
MUCH OF MCKEAN COUNTY.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 219...
STATE ROAD 46...STATE ROAD 59...STATE ROAD 66...STATE ROAD 446.

LAT...LON 4200 7821 4162 7821 4162 7842 4160 7842
      4160 7848 4163 7849 4162 7884 4163 7896
      4183 7895 4184 7891 4197 7892 4200 7891

FORECASTER: GARTNER
Special weather statement, Jun 29, 12:46 AM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
146 AM EDT FRI JUN 29 2012

PAZ010-290615-
ELK PA-
146 AM EDT FRI JUN 29 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ELK COUNTY...

AT 143 AM EDT...A STRONG THUNDERSTORM WAS 6 MILES NORTHWEST OF
PORTLAND MILLS...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE
LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL FROM THIS STORM...
AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS.
THE RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS. THIS
STORM WILL AFFECT BRANDY CAMP AND BROCKPORT.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...STATE ROAD
120...STATE ROAD 255.

LAT...LON 4146 7905 4145 7897 4154 7896 4143 7844
      4125 7861 4125 7864 4122 7865 4121 7869
      4120 7871 4122 7872 4123 7874 4127 7876
      4137 7897 4135 7902 4138 7910

FORECASTER: CERU
Special weather statement, Jun 29, 12:54 AM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
154 AM EDT FRI JUN 29 2012

PAZ005-006-011-290630-
CAMERON PA-MCKEAN PA-POTTER PA-
154 AM EDT FRI JUN 29 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CAMERON...
SOUTHEASTERN MCKEAN AND SOUTHERN POTTER COUNTIES...

AT 152 AM EDT...A STRONG THUNDERSTORM WAS NEAR SIZERVILLE...MOVING
EAST AT 40 MPH.

WIND GUSTS TO 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT AUSTIN...WHARTON AND CHERRY SPRINGS STATE
PARK.

LAT...LON 4168 7771 4148 7782 4147 7799 4158 7836
      4174 7828

FORECASTER: CERU
Special weather statement, Jun 29, 12:58 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
158 AM EDT FRI JUN 29 2012

PAZ017-290630-
CLEARFIELD PA-
158 AM EDT FRI JUN 29 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CLEARFIELD
COUNTY...

AT 154 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
PORTLAND MILLS TO SLIGO...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS TO 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. THESE STORMS WILL AFFECT TREASURE LAKE AND S.B. ELLIOT STATE
PARK.

THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 97 AND 120.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 119...ROUTE
219...ROUTE 322...STATE ROAD 153...STATE ROAD 255.

LAT...LON 4121 7876 4121 7869 4122 7865 4125 7864
      4125 7855 4106 7832 4091 7880 4091 7881
      4113 7881

FORECASTER: DEVOIR
Special weather statement, Jun 29, 1:24 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
224 AM EDT FRI JUN 29 2012

PAZ010-017>019-026-290715-
CLEARFIELD PA-ELK PA-HUNTINGDON PA-NORTHERN CENTRE PA-
SOUTHERN CENTRE PA-
224 AM EDT FRI JUN 29 2012

...STRONG THUNDERSTORMS WILL AFFECT CENTRE...CLEARFIELD...
NORTHEASTERN HUNTINGDON AND SOUTHEASTERN ELK COUNTIES...

AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF CENTRE...
CLEARFIELD...ELK AND HUNTINGDON COUNTIES AT 220 AM EDT. THE STRONG
THUNDERSTORMS WERE GENERALLY MOVING SOUTHEAST AT 50 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STRONG THUNDERSTORMS.
EXPECT INTENSE LIGHTNING FROM THESE STRONG THUNDERSTORMS. DO NOT STAY
IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...
MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL
FALL FROM THESE STRONG THUNDERSTORMS...AND WILL CAUSE WATER TO POND
ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 106 AND 167...I-99 BETWEEN MILE MARKERS 57
AND 85.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220...
ALTERNATE ROUTE 220...ROUTE 322...STATE ROAD 26...STATE ROAD 45...
STATE ROAD 153...STATE ROAD 255...STATE ROAD 350.

LAT...LON 4128 7824 4123 7823 4122 7810 4115 7804
      4114 7801 4117 7798 4098 7756 4065 7772
      4057 7783 4073 7813 4074 7812 4074 7816
      4101 7869 4138 7847

FORECASTER: CERU
Special weather statement, Jun 29, 1:27 AM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
227 AM EDT FRI JUN 29 2012

PAZ005-006-037-041-290715-
MCKEAN PA-NORTHERN LYCOMING PA-POTTER PA-TIOGA PA-
227 AM EDT FRI JUN 29 2012

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MCKEAN...
NORTHWESTERN LYCOMING...SOUTHERN POTTER AND SOUTHWESTERN TIOGA
COUNTIES...

AT 224 AM EDT...A STRONG THUNDERSTORM WAS NEAR ROULETTE...MOVING EAST
AT 50 MPH.

WIND GUSTS TO 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS. THIS STORM WILL AFFECT
COUDERSPORT...LYMAN RUN STATE PARK...GALETON AND LEONARD HARRISON
STATE PARK.

THIS WILL IMPACT ROUTE 6.

LAT...LON 4185 7740 4141 7743 4146 7760 4148 7760
      4148 7765 4168 7835 4185 7830

FORECASTER: CERU

The radar

The State College radar (KCCX), 44 km away, was scanning. The volume nearest the first event began at 06:29 UTC.

Open the radar archive at this moment

Event by event

26 thunderstorm wind, 9 hail. Local standard time, as filed.

Thunderstorm Wind, Clearfield

When
June 29, 1:30 AM EST
Where
Clearfield County, Curwensville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.970, -78.520

Thunderstorm winds estimated near 60 mph knocked down trees in Curwensville, Hyde and Clearfield.

Thunderstorm Wind, Centre

When
June 29, 1:47 AM EST
Where
Centre County, 0.87 mi NE of Julian
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.860, -77.940

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires near Julian.

Thunderstorm Wind, Centre

When
June 29, 1:47 AM EST
Where
Centre County, 2.32 mi NNW of Fillmore
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.900, -77.900

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in and around Unionville.

Thunderstorm Wind, Centre

When
June 29, 1:52 AM EST
Where
Centre County, 1.38 mi S of Bellefonte Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.860, -77.820

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires just east of University Park.

Thunderstorm Wind, Centre

When
June 29, 1:53 AM EST
Where
Centre County, 1.38 mi S of Unionville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.900, -77.850

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires near Valley View.

Thunderstorm Wind, Centre

When
June 29, 1:54 AM EST
Where
Centre County, 1.48 mi SSW of Coleville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.880, -77.790

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires near Fisherman's Paradise.

Thunderstorm Wind, Centre

When
June 29, 1:54 AM EST to 1:55 AM EST
Where
Centre County, 0.69 mi S of Bellefonte
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.910, -77.770

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in and around Bellefonte, including locations such as Bush Addition and Big Spring.

Thunderstorm Wind, Centre

When
June 29, 1:56 AM EST
Where
Centre County, 1.25 mi ENE of Fillmore
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.880, -77.860

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires near Hunter Park.

Thunderstorm Wind, Centre

When
June 29, 1:57 AM EST
Where
Centre County, 0.48 mi W of Woodycrest
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
40.821, -77.889

Thunderstorm winds estimated near 60 mph knocked down trees along I-99/US322 near mile marker 72.

Thunderstorm Wind, Centre

When
June 29, 1:57 AM EST
Where
Centre County, 0.87 mi NW of Axemann
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.890, -77.760

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires near Axemann.

Thunderstorm Wind, Centre

When
June 29, 2:01 AM EST
Where
Centre County, 1.57 mi W of Centre Hall Penns Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.880, -77.630

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires near Farmers Mills.

Thunderstorm Wind, Centre

When
June 29, 2:03 AM EST
Where
Centre County, 1.25 mi ESE of Centre Hall
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.840, -77.650

Thunderstorm winds estimated near 60 mph knocked down trees and wires near Old Fort.

Thunderstorm Wind, Centre

When
June 29, 2:12 AM EST
Where
Centre County, 0.87 mi NW of Millheim
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.890, -77.480

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires near Millheim.

Thunderstorm Wind, Perry

When
June 29, 2:29 AM EST
Where
Perry County, 0.69 mi N of Newport
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.480, -77.130

Thunderstorm winds estimated near 60 mph knocked down trees in Newport.

Thunderstorm Wind, Dauphin

When
June 29, 2:55 AM EST
Where
Dauphin County, 0.87 mi SW of Skyline View
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.340, -76.730

Thunderstorm winds estimated near 60 mph knocked down trees and bent a 2-inch diameter steel mast on top of an amateur radio tower in Skyline View.

Thunderstorm Wind, Dauphin

When
June 29, 3:04 AM EST to 3:05 AM EST
Where
Dauphin County, 0.76 mi SE of Hershey Arpt
Measured
83 kt (96 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
40.293, -76.659

Thunderstorm winds estimated near 95 mph knocked down hundreds of trees and numerous utility wires across Derry and South/East Hanover Townships near Hershey. The trees blocked several roads including sections of Routes 422/322/739/39. The most severely affected areas in Derry Township were the Pat's Hill, Village and Palmdale sections. Two businesses and 8 homes were also damaged, mainly from falling trees. PPL reported about 7,000 people without power. Hershey Gardens was closed due to storm damage. The NWS conducted an official storm survey with the Derry Township Police and confirmed a macroburst. The macroburst, straight-line wind event with estimated highest wind gusts to 95 mph (EF1 wind strength) was determined to have occurred over a broad area more than 3 miles wide just north of Hershey Park in Derry Township. The tree damage had mostly a north to south or NW to SE orientation. A notable destruction location included the area from Union Deposit in South Hanover township southeastward to the Swatara Creek where a house roof was lifted off and over 50 trees were damaged or destroyed. Another impressive damage location was found just west of the Hotel Hershey complex where a grove of tall pines were snapped or uprooted. There were scattered trees down throughout the area including those which fell onto structures in town. Throughout the area from 200 to 300 trees were estimated to have been damaged or downed including about 60 trees on the golf course according to the golf course manager. Within Hershey Park, the football stadium was set up for a Dave Matthews band concert for the evening. The protective field pads were all ripped up in the early morning wind gusts a strewn throughout the stadium.

Hail, Adams

When
June 29, 3:20 AM EST
Where
Adams County, 2.12 mi W of Trust
Measured
0.88 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.930, -77.440

Trained spotter reported nickel sized hail near Caledonia State Park.

Hail, Lancaster

When
June 29, 3:20 AM EST
Where
Lancaster County, 0.53 mi E of (Lns)lancaster Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.120, -76.290

Hail, Lancaster

When
June 29, 3:20 AM EST
Where
Lancaster County, 0.87 mi SW of Penryn
Measured
1 in hail
Reported by
State Official
Coordinates
40.190, -76.380

Thunderstorm Wind, Lancaster

When
June 29, 3:22 AM EST
Where
Lancaster County, 0.87 mi SW of Penryn
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.190, -76.380

Thunderstorm winds estimated near 60 mph knocked down trees near Manheim.

Thunderstorm Wind, York

When
June 29, 3:45 AM EST
Where
York County, 0.87 mi NW of Lehman
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.880, -76.860

Thunderstorm winds estimated near 60 mph knocked down trees near Spring Grove.

Thunderstorm Wind, York

When
June 29, 4:00 AM EST
Where
York County, 2.53 mi ESE of Starview
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.030, -76.640

Thunderstorm winds estimated near 60 mph knocked down trees near Hallam.

Hail, Bedford

When
June 29, 6:45 PM EST
Where
Bedford County, 3.5 mi S of Mattie
Measured
1 in hail
Reported by
Public
Coordinates
39.870, -78.310

Thunderstorm Wind, Huntingdon

When
June 29, 6:57 PM EST
Where
Huntingdon County, 2.81 mi N of Shade Gap
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.220, -77.840

Thunderstorm winds estimated near 60 mph knocked down trees in Tell Township.

Hail, Fulton

When
June 29, 7:00 PM EST
Where
Fulton County, 1.74 mi NW of Sideling Hill
Measured
1.75 in hail
Reported by
Public
Coordinates
39.850, -78.250

Thunderstorm Wind, Fulton

When
June 29, 7:02 PM EST
Where
Fulton County, 1.27 mi ENE of Needmore
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.860, -78.150

Thunderstorm winds estimated near 60 mph knocked down trees in Needmore.

Hail, Fulton

When
June 29, 7:05 PM EST
Where
Fulton County, 0.87 mi SE of Sideling Hill
Measured
1 in hail
Reported by
Public
Coordinates
39.820, -78.220

Hail, Bedford

When
June 29, 7:35 PM EST
Where
Bedford County, 0.69 mi S of Beegleton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.910, -78.520

Thunderstorm Wind, Somerset

When
June 29, 7:50 PM EST
Where
Somerset County, 0.69 mi S of Somerset
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.010, -79.080

Thunderstorm winds estimated near 60 mph knocked down several trees across the county.

Hail, Franklin

When
June 29, 8:25 PM EST
Where
Franklin County, 0.69 mi N of Mercersburg
Measured
0.75 in hail
Reported by
Public
Coordinates
39.830, -77.900

Thunderstorm Wind, Franklin

When
June 29, 8:25 PM EST
Where
Franklin County, 0.69 mi N of Mercersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.830, -77.900

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Mercersburg.

Thunderstorm Wind, Cumberland

When
June 29, 9:05 PM EST
Where
Cumberland County, 1.26 mi WNW of Toland
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.080, -77.220

Thunderstorm winds estimated near 60 mph knocked down trees in Dickinson Twp.

Hail, Lancaster

When
June 29, 9:50 PM EST
Where
Lancaster County, 1.26 mi ENE of Hamilton Park
Measured
0.88 in hail
Reported by
Public
Coordinates
40.040, -76.300

Thunderstorm Wind, Lancaster

When
June 29, 9:56 PM EST
Where
Lancaster County, Columbia Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.020, -76.480

Thunderstorm winds estimated near 60 mph knocked down trees near Columbia.

Thunderstorm Wind, Lancaster

When
June 29, 10:15 PM EST
Where
Lancaster County, Narvon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.100, -75.980

Thunderstorm winds estimated near 60 mph knocked down a large 30-inch diameter tree near Narvon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380203, 380187, 380188, 380190, 380192, 380191, 380196, 380197, 380185, 380198, 380200, 380201, 380202, 380784, 380204, 380205, 380180, 380181, 380182, 380184, 380207, 380183, 380785, 380797, 380786, 380792, 380787, 380788, 380791, 380789, 380793, 380794, 380790, 380796, 381158.